In a previous paper (Benaych-Georges in Related Convolution 2006), we defined the rectangular free convolution ⊞λ. Here, we investigate the related notion of infinite divisibility, which happens to be closely related the classical infinite divisibility: there exists a bijection between the set of classical symmetric infinitely divisible distributions and the set of ⊞λ -infinitely divisible distributions, which preserves limit theorems. We give an interpretation of this correspondence in terms of random matrices: we construct distributions on sets of complex rectangular matrices which give rise to random matrices with singular laws going from the symmetric classical infinitely divisible distributions to their ⊞λ-infinitely divisible correspondents when the dimensions go from one to infinity in a ratio λ.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Akhiezer, N.I.: The classical moment problem, Moscou (1961)
Barndorff-Nielsen O.E. and Thorbjørnsen S. (2002). Self decomposability and Levy processes in free probability. Bernoulli 8(3): 323–366
Benaych-Georges, F.: Classical and free infinitely divisible distributions and random matrices. Ann. Probab. 33(3):1134–1170 available on the web page of the author (2005)
Benaych-Georges, F.: Rectangular random matrices. Related Convolution (submitted), available on the web page of the author
Benaych-Georges, F.: Rectangular random matrices, related free entropy and free Fisher’s information (submitted), available on the web page of the author
Bercovici H. and Pata V. (1999). With an appendix by Biane, P. Stable laws and domains of attraction in free probability theory. Ann. Math. 149: 1023–1060
Bercovici H. and Voiculescu D. (1993). Free convolution of measures with unbounded supports. Indiana Univ. Math. J. 42: 733–773
Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968)
Cabanal-Duvillard T. (2005). A matrix representation of the Bercovici–Pata bijection Electron. J.~Probab. 10(18): 632–66
Donoghue W. (1974). Monotone matrix functions and analytic continuation. Springer, Berlin Heidelberg New York
Feller, W.: An Introduction to Probability Theory and its Applications, vol. II, 2nd edn. Wiley, New York (1966)
Gnedenko V. and Kolmogorov A.N. (1954). Limit Distributions for Sums of Independent Random Variables. Adisson-Wesley, Cambridge
Hiai F, Petz D (2000) The semicircle law, free random variables, and entropy. Amer. Math. Soc., Mathematical Surveys and Monographs, vol. 77
Nelson E. (1974). Notes on non-commutative integration. J. Funct. Anal. 15: 103–116
Oravecz F. and Petz D. (1997). On the eigenvalue distribution of some symmetric random matricesorpetz [OP97]. Acta Sci. Math. (Szeged) 63(3–4): 383–395
Petrov, V.V.: Limit theorems of probability theory Oxford Studies in Probability, 4 (1995)
Speicher, R.: Combinatorial theory of the free product with amalgamation and operator-valued free probability theory. Mem. Amer. Math. Soc. 132(627) (1998)
Voiculescu, D.V., Dykema, K., Nica, A.: Free Random Variables. CRM Monograghs Series No. 1, Amer. Math. Soc., Providence (1992)
About this article
Cite this article
Benaych-Georges, F. Infinitely divisible distributions for rectangular free convolution: classification and matricial interpretation. Probab. Theory Relat. Fields 139, 143–189 (2007). https://doi.org/10.1007/s00440-006-0042-1
- Random matrices
- Free probability
- Free convolution
- Marchenko–Pastur distribution
- Infinitely divisible distributions
Mathematics Subject Classifications (2000)